Alert archive / Nebraska / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS Cheyenne, WY

June 20, 2024Scotts Bluff County, Sioux County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jun 20, 2024, 4:14 PM MDT for Scotts Bluff County, Sioux County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2024, 4:14 PM MDT (22:14 UTC)
Expired
Jun 20, 2024, 7:15 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Scotts Bluff County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 126 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:42 PM MDTFLOODGering, NEMultiple Facebook images of flooding over city streets. Cars in the flood waters have water up to the bumpers.
Jun 20, 5:13 PM MDTFLASH FLOODScottsbluff, NEKNEB Station Manager reports numerous gravel roads in Scotts Bluff County flooded due to heavy rain. Roads Department closing these roads.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2024-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2024-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WGUS55 KCYS 202214
FFWCYS
NEC157-165-210115-
/O.NEW.KCYS.FF.W.0006.240620T2214Z-240621T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
414 PM MDT Thu Jun 20 2024

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Northern Scotts Bluff County in the panhandle of Nebraska...
  South Central Sioux County in the panhandle of Nebraska...

* Until 715 PM MDT.

* At 414 PM MDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 1 and 1.5 
  inches of rain have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Minatare, 
  Melbeta, Lake Alice, Lake Alice Number 2, Scottsbluff Airport, 
  Scotts Bluff National Monument, Scotts Bluff County Fairground and 
  Lake Minatare State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4208 10380 4209 10363 4198 10337 4178 10352
      4177 10365 4182 10376 4189 10384 4192 10391
      4199 10396 4207 10389

FLASH FLOOD...OBSERVED

$$

AJA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:34 PM MDT, 1 hour 40 minutes earlier. Its key messages:

  • Severe thunderstorms possible this afternoon with hail, strong winds, and heavy rainfall. Cannot rule out a tornado with any longer track supercells that develop. Severe thunderstorm potential continues Friday.
  • Hot temperatures are expected for Sunday through the middle of next week. Highs exceeding 100F will be possible (40-60% chance) particularly on Monday.
Area forecast discussion, Jun 20, 2:34 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
234 PM MDT Thu Jun 20 2024

.KEY MESSAGES...

- Severe thunderstorms possible this afternoon with hail, strong
  winds, and heavy rainfall. Cannot rule out a tornado with any
  longer track supercells that develop. Severe thunderstorm
  potential continues Friday.

- Hot temperatures are expected for Sunday through the middle of
  next week. Highs exceeding 100F will be possible (40-60%
  chance) particularly on Monday.

&&

.MESOSCALE...
Issued at 1153 AM MDT Thu Jun 20 2024

Mesoscale trends continue to be monitored ahead of today's
severe weather event in southeast Wyoming and western Nebraska.
As of 18z/noon, high-based convective towers were noted along
and just west of the Laramie Range in southeast Wyoming where
dewpoints are generally in the upper-30s and low-40s with
southwesterly surface winds. A dryline boundary was noted on
KCYS radar imagery over the south Laramie range, which per
surface observations likely extends northward along the western
fringes of the Laramie Range and into the Shirley Basin. East
of this boundary and into the high plains, easterly surface
winds are transporting rich surface moisture toward the dryline
boundary in general east-southeasterly flow. With 30-40 knots of
southwesterly flow aloft, bulk shear values AoA 45 knots are in
place over the high plains.

Several important nuances in satellite and surface observations
are evident that may ultimately assist with zeroing in on the
greatest threat zone today. The character of surface cloud cover
in the eastern Wyoming high plains depicts a gradient of
stabilization, also evident in wind/Td fields. In far southeast
Wyoming over CYS, low- level cloud cover has generally mixed out
late in the morning giving way to clear skies and lower
dewpoint values as a relatively shallow moist layer mixes away.
Farther north in central Platte and Goshen counties, surface
cumulus clouds over the North Platte River valley from BFF
through TOR and GUR have remained in place despite surface
mixing and heating. With surface dewpoints remaining in the low
60s and more backed winds to the east compared with locations
farther south, a favorable combination of deeper surface
moisture and better low-level hodograph shape exists here. Even
farther north along the US-20 corridor from Douglas through
Lusk/Chadron, morning convection has draped an outflow boundary
along this corridor with backed northeasterly flow north of
this feature. It is likely that conditions will remain capped
to the north of this boundary today given plentiful lingering
mid- level cloud cover.

With all this being said, the most favorable overlap of surface
moisture, better directional wind shear, and upper-level support
appears to be throughout Platte and Goshen County Wyoming as
well as points farther east through Scottsbluff and Alliance.
Mid-morning CAM guidance has continuously depicted initially
discrete supercell activity here, eventually merging into a
linear storm mode as outflows pool. Hail early in storm mode,
then high winds later in the day appear to be the most likely
threats. The tornado threat will likely be dependent on if any
initial discrete cells can tap into enhanced low-level shear
near/along the lingering outflow boundary in far northern
Platte, Goshen, Sioux and Dawes counties. These features will
continue to be monitored throughout the early afternoon.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 234 PM MDT Thu Jun 20 2024

Surface low analyzed across east central Albany County this
afternoon. Warm front from this low extends eastward to
Wheatland and eventually to Alliance and into central Nebraska.
Cold front extends southwest into southwest Albany County into
northwestern Colorado. Storms are forming along these fronts
this afternoon. North of the front...there still is some capping
seen on RAP mesoanalysis...while south of the front...surface
based CAPE ranges from 2000 J/KG over southern Wyoming to 3500
J/KG over the central Panhandle. Looks like the HRRR simulated
radar is handling convective development the best this
afternoon.

This supercell tracks east into southern Sioux/northern Scotts
Bluff and eastern Box Butte Counties through late afternoon.
Storms line out over the central Panhandle towards 00Z from
Alliance south west to Kimball. Some redevelopment of storms
behind this line across Platte and Goshen Counties through 02Z.

Concern tonight for stratus and fog returning to the northern
Panhandle. Did bring low clouds and fog back into
Dawes...northern Sioux and Niobrara Counties tonight.

Warm front remains over the northeast portion of the CWA for
Friday afternoon. This will be the focus for severe storms
Friday. SPC has a Slight Risk area identified for Friday
afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 403 AM MDT Thu Jun 20 2024

A hot and largely dry weather pattern will dominate much of the
week ahead. Friday's shortwave trough will be off to our east
by early Saturday morning, leaving dry air advection over much
of our area in its wake. The shortwave moving east will break
down the potent ridge that has been dominant over the central
and eastern US this week. However, the ridge will then
retrograde westward and expand over the Four Corners states
through the weekend. Models are in good agreement showing the
ridge remaining fairly stationary but amplifying through the
middle of next week. Ensemble mean 500-mb heights over KCYS
climb from around 587-dm at 12z Saturday to a maximum of 592-dm
by Tuesday evening. Temperatures should return above normal on
Saturday as 700-mb temps climb to around +15C over the Wyoming
portion of the forecast area. Widespread 80s to lower 90s will
still probably be the coolest day of the long term forecast
period. By Sunday, 700-mb temperatures edge up to +16 to +18C
and remain there or higher through at least Tuesday, and
possibly beyond. Look for widespread 90s on Sunday, and possibly
a few degrees higher on Monday. Some areas will have a good
chance at surpassing 100F. Current probabilities of 100+F
temperatures on Monday are sitting around 40% for Chadron,
Torrington, and Bridgeport, but over 60% for Scottsbluff.
Forecast confidence decreases somewhat beyond Monday, as the
amplifying ridge may open the door to a few weak shortwaves
sliding over the top. Some of these could have the potential to
bring surface cold fronts through the area. While there is
nearly every ensemble member has extremely hot temperatures on
Sunday and Monday, about 20% of members bring a front through
our northern counties by Tuesday, and this proportion rises for
Wednesday and Thursday. Overall, the forecast still leans quite
hot, but by mid-week there is a little bit more uncertainty.

Other than the heat, the week ahead looks fairly dry too.
Precipitable water values don't look too bad, hovering around
average for Saturday into early next week. However, the combination
of dry low-levels (due to the dry-line getting pulled eastward) and
warm air aloft will reduce precipitation chances. We should still
see some activity each day, but it will be much less widespread than
Thursday and Friday. With inverted-v soundings showing up in the
forecast in place of decent mid to upper level moisture lingering,
expect each day to put up some scattered radar echos, but the chance
for measurable precipitation on the ground looks fairly low.
Showers may lead to dry microbursts through this hot period. The
majority of ensemble members allow the dryline to pull back to the
west by Tuesday or Wednesday, increasing low level moisture and thus
the chance for more noteworthy precipitation and thunderstorm
activity for the middle of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1131 AM MDT Thu Jun 20 2024

Thunderstorms are the main issue this afternoon across southeast
Wyoming and Nebraska Panhandle. Using HRRR and RAP simulated
radar for timing and locations of storms. Lower flight
conditions tonight across the northern Nebraska Panhandle with
easterly winds continuing overnight.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

MESOSCALE...MAC
SHORT TERM...GCC
LONG TERM...MN
AVIATION...GCC
Hazardous weather outlook, Jun 20, 4:13 AM MDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
413 AM MDT Thu Jun 20 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-211015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
413 AM MDT Thu Jun 20 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms possible this afternoon with hail, strong
winds, and heavy rainfall. Cannot rule out a tornado with any
longer track supercells that develop.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Severe thunderstorm potential continues Friday.

Hot temperatures are expected for Sunday through the middle of
next week. Highs exceeding 100F will be possible (40-60% chance)
particularly on Monday.

.Spotter information statement...

Please report any severe weather later today to the NWS Cheyenne
office.

In the hours before

Local storm report, Jun 20, 4:01 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
401 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Dmg     3 W Scottsbluff         41.87N 103.72W
06/20/2024                   Scotts Bluff       NE   Broadcast Media

            Broken power poles and broken 3 inch tree limbs

&&

Event Number CYS2400036

kmd
Local storm report, Jun 20, 4:02 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
402 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Hail             Gering                  41.83N 103.67W
06/20/2024  M1.25 inch       Scotts Bluff       NE   Broadcast Media

&&

Event Number CYS2400037

kmd
Local storm report, Jun 20, 4:06 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
406 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Tstm Wnd Gst     Scottsbluff             41.87N 103.66W
06/20/2024  M71 mph          Scotts Bluff       NE   ASOS

&&

Event Number CYS2400038

kmd
Local storm report, Jun 20, 4:08 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
408 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Hail             Gering                  41.83N 103.67W
06/20/2024  M1.00 inch       Scotts Bluff       NE   Broadcast Media

&&

Event Number CYS2400039

kmd
Local storm report, Jun 20, 4:10 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
410 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Tstm Wnd Dmg     1 S Mitchell            41.93N 103.81W
06/20/2024                   Scotts Bluff       NE   Emergency Mngr

            Barn and roof of house damaged

&&

Event Number CYS2400040

kmd
Local storm report, Jun 20, 4:12 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
412 PM MDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Tstm Wnd Dmg     5 SW Mitchell           41.89N 103.88W
06/20/2024                   Scotts Bluff       NE   Public

            Heavy tree damage and debris thrown around.

&&

Event Number CYS2400041

kmd

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:11 PM MDTSpecial Weather StatementCYSBox Butte49 min
Jun 20, 3:16 PM MDTSevere Thunderstorm Warning Destructive damage threatCYSScotts Bluff, Sioux30 min
Jun 20, 3:18 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes42 min
Jun 20, 3:24 PM MDTTornado WarningCYSScotts Bluff, Sioux36 min
Jun 20, 3:33 PM MDTSevere Thunderstorm Warning Destructive damage threatCYSScotts Bluff, Sioux42 min
Jun 20, 3:54 PM MDTSevere Thunderstorm Warning Destructive damage threatCYSBox Butte, Dawes51 min
Jun 20, 4:08 PM MDTSevere Thunderstorm WarningCYSBox Butte23 min
Jun 20, 4:11 PM MDTSevere Thunderstorm Warning Destructive damage threatCYSBanner, Box Butte, Morrill, Scotts Bluff, Sioux49 min
Jun 20, 4:31 PM MDTFlash Flood WarningCYSBox Butte, Dawes, Morrill, Scotts Bluff, Sioux3 hr
Jun 20, 4:40 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBox Butte, Morrill50 min

Nearby

Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.